Neurologist vs Geriatric Doctor - stopping medications? - AgingCare.com

Neurologist vs Geriatric Doctor - stopping medications?

Follow
Share

My MIL had been on Aricept for a few years now. We started seeing a new neurologist this past spring who increased her dosage. After a series of test and some bad news he added Namenda. Our Geratic Doctor (Who is our GP) recommended we take her off both medications. He feels they are not helping her - the side effects not worth the benefits. Since the Neurologist is the prescriber I called him. He warned me that we would definitely see a decline and once done you will never get it back. BUT it was up to me. The Geratic Doctor pretty much gave me the pros & cons and said the same thing - it is up to the family. I was also given a tapering schedule. I am very careful about making sure both doctors have all the information (I request at every visit I get a copy and copies are sent out to appropriate doctors - I'm at bit OCD about following up too - INFORMATION IS POWER! )
Does anyone have experience taking one off this medication? Both? Either or?

This question has been closed for answers. Ask a New Question.
2

Answers

Show:
All of my answers will be "on the medication"
During moments of clarity her stuttering and word recall is poor. Her long term memory will be good and her attitude depending on if she gets what she wants. Overall in these "good moments" I would say she acts (or reacts?) Like a 6-8 year - you can ask her to do something and she'll do the opposite and giggle. On our bad days she will only say "No" and stare at you. When we try to remind her of things (bathroom visits, eating, medication) it varies from degrees of resistance (just saying no, leaning or pulling back when you try to help her up, not opening her mouth) or she doesn't just "get it" - randomly she will forget how to open the door, use the tv remote or get water from the kitchen sink. She has forgotten that her left hand (arm) works - this is now all the time. We do physical therapy on it daily to help.
We do deal with the common side effects regularly - diarrhea, always tired, not sleeping well, not wanting to eat sometimes and difficulty urinating.
Whew. ?..
Helpful Answer (0)
Report

No experience, but questions. Does she get side effects from the medication? Is she still "with it" enough to benefit from the effects? If she already doesn't talk, for example, there isn't that much to preserve by continuing the medication, is there?

I'm interested to learn from others' experiences, too.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions